Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 25, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 30, 1997, 4:23 AM CDT for Harvey County, McPherson County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 1997, 4:23 AM CDT (09:23 UTC)
- Expired
- Apr 30, 1997, 5:25 AM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Harvey County, KS, McPherson County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1985 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
539
WUUS1 KICT 300927 RRA
SVRICT
KSC079-113-301025-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
423 AM CDT WED APR 30 1997
* SEVERE THUNDERSTORM WARNING FOR
HARVEY COUNTY - SOUTH CENTRAL KANSAS
SOUTHERN MCPHERSON COUNTY - CENTRAL KANSAS
* UNTIL 525 AM CDT
* SOME TOWNS AFFECTED
HESSTON
MOUNDRIDGE
MCPHERSON
NEWTON
* AT 423 PM RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST
OF MCPHERSON TO 15 MILES EAST OF HUTCHINSON MOVING NORTHEAST AT
45 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
HOWERTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 4:09 AM CDT, 14 minutes earlier.
Area forecast discussion, Apr 30, 4:09 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 405 AM CDT WED APR 30 1997 ...SHORT TERM... CDFNT CRNTLY CROSSING C & SC KS W/ KICT INDCTG FNTL BDNRY XTNDG ACRS KM... SG...SE MN & CS CNTYS. WDSPRD SHRA CRNTLY MOVG NE30-35 FM WRN KS INTO C SXN TO PERSIST TIL MID-MRNG. CAP RMNS QUITE STG ACRS NRLY ALL OF CWA BUT W/ FNT SURGING INTO RGN OF 55-60F DWPTS & STG 29 G KG-1 FLUX CNVG ALG FNTL BNDRY WL MENTION SHRA/TS ALL SXNS WITH EMPHASIS ON THIS MRNG. NRLY GRAD IN WAKE OF FNTL PASG IS TGT BUT WL HOLD OFF ANY MENTION OF WND ADV ATTM. WITH H85 LO MOVG RPDLY NE RCHG NR GRT LKS ARND 01/00Z WRAP-ARND SC TO BGN CLRG ARND MID-DAY WITH SC & SE SXNS CLRG THIS AFTN. WL UNDERCUT MOS ABT 1 CAT SC & SE SXNS & BUT BIAS TWD WRMR FAN SOLUTION C SXN...SPCLY RS & BT CNTYS WHR SFC COMP TO TAKE ON SUFF DNSLP COMP & COMBINE WITH ABV-MENTIONED CLRG TO ALLOW TEMPS TO RCH ARND 60. ...LONG TERM... A QUIET NGT SLATED FOR ALL CWA TNGT AS ALL 3 MDLS ZIP SFC LO CRNTLY OVR KS NE TO SE ONTARIO BY 01/12Z. WITH NRLY GRAD SLACKENING COUPLED WITH DRYING AMS OVRNGT LOWS TO RCH MOS LVLS & THIS GUID TO BE FOLLOWED. S/SE FLO RTNS TO ALL CWA BY EARLY THU AFTN BUT MSTR IS LMTD TO H7 & ABV & NOT UNTIL MID- LATE AFTN. WL KP 3RD PD DRY THESE RSNS. LTL DIFF IN MOS FOR THU MAX'S BUT WL BIAS TWD SLGTLY COOLER FAN...SPCLY C SXN...DUE TO XPCTD MINS ABT 10 DEG BLO NORMAL PLUS ARVL AC/AS BY ERY AFTN THAT SHUD PUT CLAMPS ON TEMP INCR. RSL 060/040 059/047 04300 SLN 058/039 063/048 04300 ICT 058/041 065/050 070 04300 HUT 058/042 064/050 04300 CNU 059/038 063/047 04300 ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 11:21 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.